Following viral video, veterinarian warns side effects from flea meds

A video posted to Facebook is going viral  that shows disturbing shots of two cats in Indiana shaking and twitching violently, after their owner used a flea control product they bought from a Dollar General.

Veterinarians like Dr. Miriam Dreewes, say they’ve seen a few cases like this before. Dr. Dreewes says cats are more sensitive than dogs, so when the cheap products use a type of insecticide to kill the pests, it can cause this kind of severe side effect when it gets absorbed through the skin. It causes some neurological issues, like seizures, and can lead to death.

So how do you make sure this doesn’t happen to your pet? Talk to your veterinarian.

“There's many different good drugs out there. Some of my favorites are the ones that stay at the skin level and don't enter the body to cause those side effects,” Dreewes says.

The cats in the video are doing okay. Dr. Dreewes says if your cats do have a bad side effect, bring them into the vet immediately to get cleaned off and detoxed.

KHQ did reach out to the Dollar General. Here's their statement:

Dollar General strives to provide safe, quality products, which meet or exceed federal and state safety guidelines, as well as our own standards and our customers’ expectations. We expect our vendors to adhere to these same guidelines, standards and expectations.

Customers who wish to learn more information about Sergeant’s products may call the Sergeant’s Consumer Affairs call center at (866) 344-4266.

Recommended for you